Louisiana, 2012

Damaging Winds in Louisiana, June 12, 2012

June 12, 2012 · NWS SHV · 13 events in 7 counties and zones

A vigorous upper level disturbance moved southeast out of the Southern Plains and into the the middle Red River valley of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana during the predawn hours of June 12th. These storms propagated into a linear line of severe thunderstorms and proved to be prolific wind makers as numerous trees were downed across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.7 million
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A vigorous upper level disturbance moved southeast out of the Southern Plains and into the the middle Red River valley of Northeast Texas, Southeast Oklahoma, Southwest Arkansas and Northwest Louisiana during the predawn hours of June 12th. These storms propagated into a linear line of severe thunderstorms and proved to be prolific wind makers as numerous trees were downed across the region. Wind damage was widespread...especially across portions of North Central Louisiana where the linear line of storms took on the distinction of a derecho as they accelerated eastward.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 11, 11:00 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 11, 11:00 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 AM CDT TUE JUN 12 2012

.DISCUSSION...
SEVERE TSTM WATCH JUST ISSUED FOR ALL SW AR...AND EXTENDING
WESTWARD INTO PORTIONS NE TX...NORTH OF I-20...AND SE OK. UNCERTAINTY
WHETHER STORMS WILL MAINTAIN THEIR INTENSITY ALL NIGHT...BUT FOR NOW
WATCH IN EFFECT UNTIL 6 AM./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  91  73  90  71 /  30  40  30  30  20
MLU  75  90  72  89  69 /  50  40  30  30  20
DEQ  72  89  68  88  66 /  50  40  30  30  20
TXK  73  90  71  89  68 /  40  40  30  30  20
ELD  73  89  70  89  66 /  50  40  30  30  20
TYR  76  90  73  89  72 /  30  30  30  30  20
GGG  76  91  73  89  71 /  30  40  30  30  20
LFK  76  93  74  90  71 /  20  30  30  40  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, Jun 11, 11:00 AM CST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 11 2012

ARZ050-051-059>061-070>073-OKZ077-TXZ096-097-108>112-121700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-
1200 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA AND NORTHEAST
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL BE DEVELOPING LATER THIS EVENING AS A
COLD FRONT APPROACHES THE REGION FROM THE NORTHWEST. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE ALONG AND OUT AHEAD OF THE FRONT
WITH THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MOST OF THIS WEEK AS THE COLD FRONT WEAKENS AND BECOMES NEARLY
STATIONARY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. ANY
STRONG THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME
SEVERE WITH DAYTIME HEATING OR EVEN DURING DURING THE OVERNIGHT
HOURS WITH ORGANIZATION...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY...BUT MAY
BE NEEDED LATE TONIGHT AND ESPECIALLY DURING THE OVERNIGHT HOURS.

LAZ001>006-010>014-017>022-TXZ124>126-136>138-149>153-165>167-
121700-
CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-UNION LA-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-
CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
SABINE TX-
1200 PM CDT MON JUN 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED DURING THE DAYTIME HOURS
TODAY...BUT THUNDERSTORMS WILL BEGIN TO AFFECT AREAS NORTH OF
INTERSTATE 20 CORRIDOR LATE THIS EVENING POSSIBLY BEFORE MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

ISOLATED TO SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST
FOR MOST OF THIS WEEK AS THE COLD FRONT WEAKENS AND BECOMES NEARLY
STATIONARY ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR. ANY
STRONG THUNDERSTORMS THAT DEVELOP HAVE THE POTENTIAL TO BECOME
SEVERE WITH DAYTIME HEATING OR EVEN DURING DURING THE OVERNIGHT
HOURS WITH ORGANIZATION...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED TODAY OR
THIS EVENING...BUT MAY BE NEEDED PRIOR TO DAYBREAK DEPENDING ON
THE SPEED OF THE COLD FRONT AND ANY ASSOCIATED SEVERE
THUNDERSTORMS.

19

In the hours before

Special weather statement, Jun 11, 9:25 PM CST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1025 PM CDT MON JUN 11 2012

LAZ006-014-021-120430-
CALDWELL-OUACHITA-UNION-
1025 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1130 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTH CENTRAL LOUISIANA...
     UNION...OUACHITA AND CALDWELL...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD...
     STERLINGTON...SWARTZ AND WEST MONROE...

AT 1019 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS 6 MILES NORTH OF CLAIBORNE...AND NEAR
FAIRBANKS...MOVING SOUTH AT 35 MPH. THESE STORMS WILL MOVE ACROSS
THE MONROE AREA SHORTLY.

MOTHBALL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.

VII
Special weather statement, Jun 11, 10:12 PM CST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1112 PM CDT MON JUN 11 2012

OKZ077-120515-
MCCURTAIN-
1112 PM CDT MON JUN 11 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1215 AM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     BROKEN BOW...

AT 1110 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF OCTAVIA...OR 26
MILES SOUTHEAST OF CLAYTON...MOVING SOUTHEAST AT 15 MPH.

MOTHBALL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

VII
Special weather statement, Jun 12, 12:57 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
157 AM CDT TUE JUN 12 2012

ARZ073-LAZ006-120800-
UNION-
157 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 AM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     JUNCTION CITY AND WESSON...

AT 154 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WESSON...OR 5 MILES NORTHWEST OF
JUNCTION CITY...MOVING SOUTHEAST AT 10 MPH.

MOTHBALL SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

06
Special weather statement, Jun 12, 1:11 AM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
211 AM CDT TUE JUN 12 2012

ARZ070-TXZ097-120815-
BOWIE-MILLER-
211 AM CDT TUE JUN 12 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 315 AM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     GENOA...MANDEVILLE...TEXARKANA...HOOKS...NASH...REDWATER AND
     WAKE VILLAGE...

AT 208 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOOKS...OR 6 MILES WEST OF WAKE
VILLAGE...MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

06
Local storm report, Jun 12, 2:10 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
310 AM CDT TUE JUN 12 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 AM     TSTM WND DMG     3 N MOUNT PLEASANT      33.21N 94.98W
06/12/2012                   TITUS              TX   FIRE DEPT/RESCUE

            TREE ON HOUSE ON HIGHWAY 271 NORTH OF CO RD 1435.

&&

VII

The radar

The Shreveport radar (KSHV), 82 km away, was scanning. The volume nearest the first event began at 08:41 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Claiborne

When
June 12, 2:40 AM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
32.790, -93.060

The roof was removed off a Fred's retail business in Homer, Louisiana.

Thunderstorm Wind, Bossier

When
June 12, 3:15 AM CST
Where
Bossier County, 4.19 mi S of Wardview
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.910, -93.790

Trees were downed off of Hwy. 2 near the Red River west of Plain Dealing, Louisiana.

Thunderstorm Wind, Bossier

When
June 12, 3:20 AM CST
Where
Bossier County, 3.5 mi S of Mot
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.850, -93.560

Trees were downed along Hwy. 3 near Rocky Mount, Louisiana.

Thunderstorm Wind, Bossier

When
June 12, 3:21 AM CST
Where
Bossier County, 3.56 mi E of Willow Chute
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.660, -93.690

Several trees were downed in the Sweetwater Oaks Subdivision.

Thunderstorm Wind, Caddo

When
June 12, 3:40 AM CST
Where
Caddo County, 0.69 mi S of Jewella
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.470, -93.800

A large tree was downed on Fairfield Avenue in Shreveport, Louisiana.

Thunderstorm Wind, Webster

When
June 12, 3:45 AM CST
Where
Webster County, 0.69 mi S of Cotton Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.810, -93.420

Numerous trees were downed throughout the parish.

Thunderstorm Wind, Bossier

When
June 12, 3:45 AM CST
Where
Bossier County, 0.58 mi E of Fosters
Measured
54 kt (62 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.520, -93.660

Several large tree limbs and small trees were downed north of Swan Lake Road and the I-220 intersection.

Thunderstorm Wind, Claiborne

When
June 12, 3:45 AM CST
Where
Claiborne County, 6.76 mi WNW of Old Athens
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
32.700, -93.170

Trees were downed on Hwy. 70 near the community of Holly Springs.

Thunderstorm Wind, Claiborne

When
June 12, 3:58 AM CST
Where
Claiborne County, 1.38 mi N of Homer
Measured
64 kt (74 mph) measured gust
Reported by
Law Enforcement
Coordinates
32.800, -93.070

A 74 mph wind gust was measured at the Caney Raws site just northwest of Homer, Louisiana.

Thunderstorm Wind, Claiborne

When
June 12, 4:00 AM CST
Where
Claiborne County, 0.9 mi NE of Homer
Measured
65 kt (75 mph) estimated gust
Property damage
$5.6 million
Reported by
Law Enforcement
Coordinates
32.790, -93.060

Hundreds of trees were downed in and around the city of Homer, Louisiana. Wind damage was extensive in Homer, Louisiana with approximately 100 homes suffering minor damage. Approximately 45-50 homes sustained major damage with 15-17 homes completely destroyed. Over 4000 residents were without power with restoration time expected to be some 3 to 5 days. There were no injuries reported for this event. There was also damage to several businesses as well as the local elementary school in Homer, Louisiana. The Region 7 coordinator for Northern Louisiana was called in to access the damage and it was determined that across all of Claiborne Parish for this event, preliminary monetary damage assessment was 5.6 million dollars which covers private and public expenses for damage.

Thunderstorm Wind, Lincoln

When
June 12, 4:30 AM CST
Where
Lincoln County, 0.9 mi NW of Ruston
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.640

Several large trees were downed on roads across the parish. Powerlines and light poles were also downed in the city of Ruston, Louisiana.

Thunderstorm Wind, Union

When
June 12, 4:40 AM CST
Where
Union County, 3.22 mi WSW of Point
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.630, -92.330

Numerous trees were downed throughout the county including across Hwys. 552, 151 and 145.

Thunderstorm Wind, Ouachita

When
June 12, 5:05 AM CST
Where
Ouachita County, 2.23 mi SW of Wilds
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.410, -92.210

Trees were downed along Hwy. 34 southwest of Monroe, Louisiana.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379403, 379414, 379417, 379421, 379425, 379429, 379431, 379433, 379434, 379441, 379446, 379448, 379450.